The use of blood thinners such as aspirin has become a common therapy practice for various indications, and has especially increased among elderly patients. When these patients need to undergo cutaneous surgery, the dermatologic surgeon faces the dilemma of whether to stop the antiplatelet therapy and increase the possibility of various thrombotic events or to continue the treatment with blood thinners and confront the possibility of intra- and postoperative bleeding. To evaluate the risk of intra- and postoperative bleeding associated with the continuation of antiplatelet therapy, we performed cutaneous surgery in 22 patients who were taking antiplatelet medications. Only one patient (1/22, 4.8%) had a hematoma after the surgery. With regard to thrombotic complications, none of the patients had a thrombotic event such as myocardiac infarction or ischemic attack during or after the surgery. On the basis of our study, the frequency of significant postoperative bleeding after dermatologic surgery is uncommon; thus, we conclude that cutaneous surgery with antiplatelet drugs is relatively safe.
We performed a retrospective clinicopathological analysis of 22 cases of drug-induced hypersensitivity syndrome (DIHS) diagnosed in Tokushima University hospital and associated institutions during the past ten years. In twelve out of the 22 cases, lesions were induced by carbamazepine, in six cases, by zonisamide, and in one case each, by phenobarbital, mexiletine, allopurinol, or salazosulfapyridine. Histopathologically, we divided these cases into three subtypes, type I, type II, and type III. In ten of the 22 cases (46%), histopathological findings were compatible with type II, in four cases (18%), type III, and in eight cases (36%), type I. The age of onset in the IS type was significantly higher than that of EM type. Histopathologically, necroses of keratinocytes were more frequently observed in DIHS cases than in non-DIHS drug eruptions. There were no specific or common histopathological findings in DIHS. Therefore, we cannot differentiate DIHS from non-DIHS drug eruptions or viral eruptions only by histopathological findings. Our data indicate that type III is the most severe subtype followed by type II.
We report a case of nephrogenic systemic fibrosis. A patient on hemodialysis due to end stage renal failure was found to have skin sclerosis on the extremities and joint contracture after enhanced MRI examination for acoustic neuroma and blood flow abnormality. The patient was diagnosed with nephrogenic systemic fibrosis based on the absence of ANA and fibrosis of dermis and subcutis and treated with PUVA; however, only slight improvement of skin sclerosis and joint contracture was observed. Ever since Cowper and coworkers first described this new entity, many case reports of this disease have been published from Europe and U. S. that suggest that gadolinium applications for patients with end-stage renal disease might be responsible for this problem. Although some radiologists have recognized that a gadolinium-contrast agent poses a risk for this disease, very few cases have been reported by dermatologists in Japan. Dermatologists should be aware of the etiology and symptoms of nephrogenic systemic fibrosis and recognize that the gadolinium-contrast agent is harmful to hemodialysis patients.
The skin permeability of drugs in ointments varies and depends upon the bases, formulations, and the skin condition. To assess the relationship between permeability of topical drugs, their bases and formulations, and the skin conditions, we attempted in vitro experiments using hairless rats (HR) skin. We selected two kinds of drugs: corticosteroid as a lipophilic drug and urea as a hydrophilic drug. The permeability of both corticosteroid and urea cream across normal HR skin was significantly greater than that of ointments and/or lotion. Stripped skin was found to have a hugher permeability than normal skin. Among the formulations, the percutaneous absoption of both the lipophilic and hydrophilic drugs in lotion was the most increased when the skin condition changed from normal to stripped skin.
We used the Japanese version of Skindex-16 and DLQI to assess the quality of life (QOL) of 224 patients with atopic dermatitis (AD) among 2,643 new Japanese outpatients who visited the Department of Dermatology, Kyushu University Hospital from January 2007 to December 2008, We found that the QOL of AD patients was more severely impaired than that of patients with other skin diseases. There were no differences in QOL between male and female AD patients; however, the women had a worse QOL compared to men with other conditions. In addition, the QOL of AD patients was impaired irrespective of age, whereas younger patients with other illnesses tended to have a poorer QOL than older ones.